Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 34, NWS Jackson, MS

March 12, 2002Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 12, 2002, 4:49 PM CST for Jones County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2002, 4:49 PM CST (22:49 UTC)
Expired
Mar 12, 2002, 5:15 PM CST
In force
26 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jones County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 122249
SVRJAN
MSC067-122315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
448 PM CST TUE MAR 12 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 515 PM CST

* AT 448 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER OVETT IN JONES COUNTY...MOVING EAST AT  
  10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL JONES COUNTY 

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3160 8910 3145 8917 3145 8895 3160 8894

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 3:20 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 12, 3:20 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...AMENDED
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CST TUE MAR 12 2002

DOING A QUICK UPDATE TO THE CURRENT ZONES TO ADD POPS IN THE
SOUTHEAST ZONES. 88D SHOWING SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG THE FRONTAL BOUNDARY...NEAR THE COLD POOL...AND
WHERE HEATING HAS TAKEN PLACE TODAY.

WILL ALSO ADD EVENING POPS TO THE SOUTHEAST ZONES IN THE 420 PM
ZONES.

-----------------------PREVIOUS FORECAST DISCUSSION------------------

FORECAST PROBLEM OF THE DAY WILL BE THE LINGERING LOW CLOUDS WITH
THE EJECTING SYSTEM. OTHER CONCERNS IN THE FORECAST WILL MAINLY BE
IN THE EXTENDED...WITH A SLOW MOVING FRONTAL BOUNDARY THAT WILL
AFFECT THE CWFA THROUGH THE WEEKEND INTO THE EARLY PART OF NEXT
WEEK.

CURRENTLY...SURFACE LOW DEPICTED VERY WELL IN SURFACE OBSERVATIONS
AND VISIBLE IMAGERY OVER EASTERN MS/WESTERN AL. UPPER LOW ALSO VERY
WELL DEPICTED IN WATER VAPOR IMAGERY MOVING PRETTY QUICKLY EAST.
MOST OF THE RAINFALL HAS ENDED OVER THE CWFA...WITH MAYBE SOME PATCHY
LIGHT RAIN/SPRINKLES LINGERING OVER EASTERN PORTIONS OF THE STATE.

MID AND UPPER LEVELS SHOULD BEGIN DRYING OUT VERY SHORTLY...BUT LOW
LEVEL MOISTURE LOOKS TO STICK AROUND AT LEAST DURING THE OVERNIGHT
HOURS. MODEL SOUNDINGS INDICATE A FAIRLY LOW CLOUD DECK...ASSOCIATED
WITH THE STRATO CU ON THE BACKSIDE OF THE LOW...HANGING TOUGH OVER
MOST OF THE CWFA FOR THE OVERNIGHT HOURS. STRATO CU LOOKS TO START
BREAKING UP RIGHT AROUND SUNRISE IN THE WEST...AND LATE
MORNING/EARLY AFTERNOON IN THE EAST.

EJECTING SYSTEM WILL CONTINUE TO MOVE OFF TO THE EAST AND NORTHEAST
DURING THE OVERNIGHT HOURS AS SURFACE HIGH PRESSURE BUILDS IN FROM
THE WEST OVER THE LOWER MISSISSIPPI VALLEY. UPPER FLOW TO BE MORE
NORTHWESTERLY DURING THE OVERNIGHT HOURS...BUT WILL SWITCH BACK TO
SOUTHWESTERLY DURING THE DAY TOMORROW AS NEXT SYSTEM DIGS IN THE
WEST. UPPER PATTERN WILL PRETTY MUCH STAY SOUTHWESTERLY THROUGH THE
EXTENDED AS THE 500MB TROUGH DIGS OUT WEST...BUT BY THE LATE
EXTENDED PERIOD THE TROUGH BEGINS APPROACHING THE LOWER MISSISSIPPI
RIVER VALLEY.

TEMPERATURES DONT REALLY COOL DOWN MUCH BEHIND THIS SYSTEM...AS THE
PACIFIC IS THE SOURCE FOR THE AIRMASS. LOWS AT NIGHT WILL COOL OFF
SLIGHTLY FOR ONE NIGHT BEFORE REBOUNDING AS THE SURFACE HIGH MOVES
OFF TO THE EAST AND RETURN FLOW SETS UP AGAIN. DAYTIME TEMPS WILL BE
WARM AND RANGE FROM THE LOWER TO MIDDLE 70S.

AS FOR THE SHORT TERM FORECAST...NO POPS. AIRMASS WILL BEGIN DRYING
OUT LATER TONIGHT AND WITH THE EXCEPTION OF CLOUDS...WEDNESDAY AND
THURSDAY SHOULD BE PRETTY NICE DAYS. A FEW MORE CLOUDS ON THURSDAY
WILL BE POSSIBLE AS MID AND UPPER LEVEL MOISTURE BEGINS INCREASING
AGAIN...AND RETURN OFF THE GULF OF MEXICO WILL BOOST THE LOWER LEVEL
MOISTURE AGAIN. WILL HOLD OFF POPS UNTIL LATER FRIDAY (FIRST PERIOD
EXTENDED) AS THE AVN HAS SLOWED THE APPROACHING SYSTEM (UPPER AND
SURFACE) DOWN COMPARED TO LAST NIGHTS MRF RUN. SURFACE FRONT LOOKS
TO APPROACH THE MISSISSIPPI RIVER LATE FRIDAY/INTO SATURDAY WITH THE
UPPER DYNAMICS SWINGING WELL NORTHWARD. BOUNDARY WILL STALL OVER
CENTRAL PORTIONS OF MISSISSIPPI ON SATURDAY INTO SUNDAY...AS UPPER
FLOW REMAINS UNFAVORABLE FOR SOUTHWARD PROGRESSION. THIS STALLED
BOUNDARY WILL PROVIDE THE POTENTIAL FOR HEAVY RAINFALL DURING THE
WEEKEND. ON MONDAY...500MB TROUGH IS FORECAST TO SWING THROUGH
CARRYING THE REMNANTS OF ANY FRONTAL BOUNDARY SOUTH AND EASTWARD.
THE EXTENDED MODELS HAVE TRENDED TOO FAST WITH SYSTEMS THIS
WINTER...SO WILL LIKELY LINGER PRECIP INTO TUESDAY TO ACCOUNT FOR
THIS BIAS.

GUIDANCE TEMPS LOOK FAIRLY DECENT AND WILL NOT STRAY TOO FAR FROM A
COMPROMISE.

PRELIM NUMBERS...
JAN 46/71/48/76/55 00000
MEI 47/71/46/77/53 20000

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

32

In the hours before

Special weather statement, Mar 12, 12:47 PM CST, 4 hours 2 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1247 PM CST TUE MAR 12 2002

...THUNDERSTORMS...
THE SHOWERS AND THUNDERSTORMS HAVE COME TO AN END ACROSS THE
AREA...AS THE UPPER LEVEL LOW PRESSURE SYSTEM RESPONSIBLE FOR THE
ACTIVITY HAS PUSHED EAST. HIGH PRESSURE BUILDING INTO THE LOWER
MISSISSIPPI RIVER VALLEY WILL BRING A MORE STABLE AIRMASS AND
THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.

THE ACTIVATION OF EMERGENCY PERSONNEL AND STORM SPOTTERS WILL NOT
BE REQUIRED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Mar 12, 3:31 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CST TUE MAR 12 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    2W OLOH                   MS   0.75 INCH HAIL
03/12/02   LAMAR                          LAMAR E.M.A. REPORTED
                                          DIME SIZE HAIL.

0320 PM    1N COLUMBIA               MS   0.75 INCH HAIL
03/12/02   MARION                         MARION E.M.A REPORTED
                                          DIME SIZE HAIL.
Special weather statement, Mar 12, 3:41 PM CST, 1 hour 8 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CST TUE MAR 12 2002

...THUNDERSTORMS...
AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING ACROSS SOUTHERN
MISSISSIPPI...ALONG WITH SOME PARTIAL SUNSHINE THIS AFTERNOON HAS
ALLOWED FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS ACROSS
SOUTHEAST MISSISSIPPI. DUE TO THE COLD AIR IN THE MID LEVELS OF
THE ATMOSPHERE...ISOLATED SEVERE THUNDERSTORMS WITH HAIL TO THE
SIZE OF NICKELS WILL BE POSSIBE THROUGH 6 PM.

BY EARLY EVENING THE THUNDERSTORM COVERAGE ACROSS SOUTHEAST
MISSISSIPPI WILL DECREASE AS THE SUN GOES DOWN AND THE ATMOSPHERE
STABILIZES.

STORMS SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING IN
SOUTHEAST MISSISSIPPI.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Mar 12, 4:19 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
419 PM CST TUE MAR 12 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    PETAL                     MS   0.88 INCH HAIL
03/12/02   FORREST                        C.D. REPORTED NICKEL SIZE
                                          HAIL.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:27 PM CSTSevere Thunderstorm WarningJANCovington, Lamar33 min
Mar 12, 3:41 PM CSTSevere Thunderstorm WarningJANForrest49 min
Mar 12, 4:13 PM CSTSevere Thunderstorm WarningJANLamar32 min
Mar 12, 4:31 PM CSTSevere Thunderstorm WarningJANForrest44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.